Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 146, NWS Topeka, KS

June 12, 2005Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 12, 2005, 3:54 PM CDT for Jefferson County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2005, 3:54 PM CDT (20:54 UTC)
Expired
Jun 12, 2005, 4:45 PM CDT
In force
51 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:20 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 122055
SVRTOP
KSC087-122145-
/O.NEW.KTOP.SV.W.0146.050612T2054Z-050612T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 445 PM CDT

* AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
  MILES SOUTHEAST OF GRANTVILLE...OR ABOUT 10 MILES EAST OF TOPEKA...
  MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PERRY...
  WILLIAMSTOWN...
  MERIDEN...
  PERRY LAKE...
  OZAWKIE...
  OSKALOOSA...
  MCLOUTH...
  VALLEY FALLS...
    
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STRONG DAMAGING WINDS AND TORRENTIAL RAINFALL ARE LIKELY FROM THIS 
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3920 9518 3904 9533 3907 9541 3906 9550
      3907 9556 3906 9558 3909 9558 3941 9557
      3941 9518

$$
3 follow-up statements
000 
WWUS53 KTOP 122111
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT SUN JUN 12 2005

KSC087-122145-
/O.CON.KTOP.SV.W.0146.000000T0000Z-050612T2145Z/
JEFFERSON-
410 PM CDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
JEFFERSON COUNTY...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PERRY LAKE...OR ABOUT 15 MILES NORTHWEST OF LAWRENCE...
MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
MCLOUTH...VALLEY FALLS...WINCHESTER AND NORTONVILLE.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

THESE STORMS HAVE A HISTORY OF 60 MPH WINDS AND HAIL THE SIZE OF 
QUARTERS. LARGE HAIL...TORRENTIAL RAIN AND DAMAGING WINDS ARE LIKELY 
WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3920 9518 3901 9520 3907 9541 3906 9550
      3907 9556 3906 9558 3909 9558 3941 9557
      3941 9518

$$
000 
WWUS53 KTOP 122125
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT SUN JUN 12 2005

KSC087-122145-
/O.CON.KTOP.SV.W.0146.000000T0000Z-050612T2145Z/
JEFFERSON-
424 PM CDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
NORTHERN JEFFERSON COUNTY...

AT 423 PM CDT...EMERGENCY MANAGEMENT REPORTED A LINE OF SEVERE 
THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH IN 
MCLOUTH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
VALLEY FALLS TO WINCHESTER TO 6 MILES SOUTHEAST OF MCLOUTH...MOVING 
NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
NORTONVILLE AND WINCHESTER.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3920 9518 3908 9520 3922 9537 3921 9557
      3941 9557 3941 9518

$$
000 
WWUS53 KTOP 122140
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT SUN JUN 12 2005

KSC087-122150-
/O.EXP.KTOP.SV.W.0146.000000T0000Z-050612T2145Z/
JEFFERSON-
440 PM CDT SUN JUN 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFFERSON COUNTY
EXPIRES AT 445 PM CDT...

AT 440 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A TORNADO WATCH IS ALSO IN EFFECT. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3920 9518 3908 9520 3922 9537 3921 9557
      3941 9557 3941 9518

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:50 AM CDT, 11 hours 4 minutes earlier.

Area forecast discussion, Jun 12, 4:50 AM CDT, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
450 AM CDT SUN JUN 12 2005

.DISCUSSION...
LOTS OF WATER ALREADY FALLEN AND SOME MORE YET TO COME. PRECIPITABLE
WATER VALUES CONTINUE FCST HIGH...150-175% OF NORMAL. WITH GOOD
DYNAMICS COMING INTO PLAY LATER TODAY AND TONIGHT...MUCH OF THIS
WATER WILL BE RELEASED AS HEAVY RAIN. A FLOOD WATCH WAS HOISTED
SATURDAY EVENING AND I WILL CONTINUE IT THROUGH SUNDAY NIGHT. FFG
VALUES NOT MUCH ABOVE 1 INCH AT BEST...SO ADDITIONAL RAIN WILL ONLY
ADD TO THE PROBLEMS.

WITH CLOUDS AND PCPN AROUND THIS MRNG...NOT SURE HOW MUCH SUN WILL
BREAK THROUGH THIS AFTERNOON. HAVE OPTED TO HEDGE DOWN A BIT ON
TEMPERATURES WITH LARGE PRECIP SHIELD HANGING TOUGH MUCH OF THE
MORNING...THEN CLOUDS SLOWLY BREAKING THIS AFTN.

WILL CONTINUE TO FOLLOW THE GFS FCST THIS CYCLE. THUS WOULD EXPECT
INCREASING SHEAR BY MONDAY...BUT SFC BNDRY MAY BE EAST OF US BY LATE
AFTN. IF IT SHOULD SLOW A BIT...COULD BE REGENERATION OF SEVERE
STORMS ALONG BNDRY BY LATE AFTN ERN KS OR WRN MO. TIME WILL TELL.

FOR NOW...WILL DROP ANY MENTION OF PCPN AFTER TMRW AFTN. DRYER AIR
MOVING IN ON WEST TO NORTHWEST WINDS. REST OF WEEK LOOKS QUIET AS
UPPER RDG BUILDS INTO PLAINS AND BECOMES NEARLY STATIONARY OVER HIGH
PLAINS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH ALL OF CWA TODAY AND TONIGHT.

&&
Hazardous weather outlook, Jun 12, 9:38 AM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
938 AM CDT SUN JUN 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
938 AM CDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ALTHOUGH THUNDERSTORMS ARE EXITING NORTHEAST AND EAST CENTRAL KANSAS
AT MID MORNING...MORE STORMS WITH ADDITIONAL HEAVY RAIN WILL MOVE
BACK INTO THE ENTIRE AREA FROM THE SOUTHWEST BY EARLY AFTERNOON.

THE STORMS WILL LINGER OVERNIGHT AND AGAIN PRODUCE POCKETS OF VERY
HEAVY RAIN THAT WILL LEAD TO FLOODING OR FLASH FLOODING. ONLY A FEW
OF THE STORMS COULD BE SEVERE WITH GUSTY WINDS AND HAIL...WHILE THE
MAIN HAZARD WILL BE VERY HEAVY RAIN AND FLOODING. SOME RIVERS AND
COUNTIES ARE ALREADY IN FLOOD SO CHECK FLOOD STATEMENTS AND WARNINGS
FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS...SOME AGAIN WITH HEAVY RAIN...WILL LINGER INTO
MONDAY MORNING...MAINLY OVER NORTHEAST AND EAST CENTRAL KANSAS. A
FEW OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS BUT THE MAIN
HAZARD WILL BE FLOODING. AFTER MONDAY NO HAZARDOUS WEATHER IS
EXPECTED THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY OR TONIGHT...AND THEY ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 12, 3:20 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             OSAGE CITY              38.63N 95.83W
06/12/2005  0.88 INCH        OSAGE              KS   TRAINED SPOTTER

            PEA TO SOME NICKEL SIZE HAIL IN OSAGE CITY.

&&

STRASSBERG
Local storm report, Jun 12, 3:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND GST     OSAGE CITY              38.63N 95.83W
06/12/2005  65 MPH           OSAGE              KS   TRAINED SPOTTER

            ESTIMATED 60-70 MPH WINDS. ALSO PEA TO DIME SIZE HAIL.

&&

STRASSBERG
Local storm report, Jun 12, 3:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND GST     5 ENE OSAGE CITY        38.66N 95.74W
06/12/2005  70 MPH           OSAGE              KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Jun 12, 3:38 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             OVERBROOK               38.78N 95.56W
06/12/2005  1.00 INCH        OSAGE              KS   LAW ENFORCEMENT

&&

CAVANAUGH
Local storm report, Jun 12, 3:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
341 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     FLASH FLOOD      OSAGE CITY              38.63N 95.83W
06/12/2005                   OSAGE              KS   TRAINED SPOTTER

            SOME ROADS FLOODED IN OSAGE CITY.

&&

STRASSBERG
Local storm report, Jun 12, 3:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     4 NW RICHLAND           38.92N 95.59W
06/12/2005  60 MPH           SHAWNEE            KS   TRAINED SPOTTER

            ESTIMATED 60 MPH WINDS. SMALL BRANCHES ALSO DOWN.

&&

STRASSBERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:50 PM CDTSevere Thunderstorm WarningTOPLyon40 min
Jun 12, 2:28 PM CDTSevere Thunderstorm WarningTOPLyon40 min
Jun 12, 2:40 PM CDTFlash Flood WarningTOPCoffey, Lyon, Osage3 hr
Jun 12, 3:16 PM CDTSevere Thunderstorm WarningTOPOsage35 min
Jun 12, 3:25 PM CDTSevere Thunderstorm WarningTOPShawnee50 min
Jun 12, 3:37 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Shawnee3 hr
Jun 12, 3:39 PM CDTSevere Thunderstorm WarningTOPDouglas51 min
Jun 12, 3:47 PM CDTFlash Flood WarningTOPAnderson, Franklin3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.